Alert archive / North Dakota / Special Weather Statements in 2020

Special Weather Statement, NWS Bismarck, ND

October 29, 20207 counties in North Dakota

NWS Bismarck, ND issued this special weather statement at Oct 29, 2020, 6:37 AM MDT for 7 counties in North Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 29, 2020, 6:37 AM MDT (12:37 UTC)
Expired
Oct 29, 2020, 7:15 AM MDT
In force
38 min
Issued by
NWS Bismarck, ND

Counties Billings County, ND, Dunn County, ND, Golden Valley County, ND, McKenzie County, ND, Mountrail County, ND, Stark County, ND, Williams County, ND

The radar

The Minot AFB radar (KMBX), 194 km from the middle of the area, began a volume at 12:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 0.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

653 
WWUS83 KBIS 291237
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
737 AM CDT Thu Oct 29 2020

NDZ009-010-017>019-021-031>033-040-041-291315-
Hettinger-McKenzie-Mountrail-Golden
Valley-Stark-Williams-Mercer-Billings-McLean-Slope-Dunn-
737 AM CDT Thu Oct 29 2020

...A WINTRY MIX OF LIGHT FREEZING RAIN...SNOW AND RAIN WILL IMPACT 
THE AREA FROM HIGHWAY 2 THROUGH INTERSTATE 94 IN WESTERN NORTH 
DAKOTA THIS MORNING...

At 730 AM CDT, pockets of mixed precipitation including light 
freezing rain, snow and rain were moving through the area from Wolf 
Point, Montana through Dickinson, North Dakota. In some areas, 
temperatures were just above freezing and in others just below 
freezing. Until temperatures in the area rise later this morning, 
some areas will experience icy roads and sidewalks. Roads impacted 
could be parts of Highway 2, 22, 23, 85, and 1804. There was also 
patchy fog north of Lake Sakakawea.

Remember that a road that looks wet may indeed be icy. Use extreme 
caution, especially on bridges, overpasses and around curves. Allow 
plenty of stopping distance and avoid braking suddenly.

LAT...LON 4839 10405 4848 10197 4659 10210 4653 10404
TIME...MOT...LOC 1221Z 240DEG 49KT 4800 10391 

$$

JPM/Gale

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Oct 29, 5:33 AM MDT, 1 hour 4 minutes earlier.

Area forecast discussion, Oct 29, 5:33 AM MDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
633 AM CDT Thu Oct 29 2020

.UPDATE...
Issued at 633 AM CDT Thu Oct 29 2020

Expanded pops slightly to the south based on current radar trends,
with observed rain upstream at Wolf Point and Glendive.
Temperatures are near to above freezing in northeast Montana,
while across the state line in northwest North Dakota all temps
are below freezing as of 11 UTC, with NDDOT sensor reporting below
freezing road temps in Crosby as well. Chance of rain vs freezing
rain will be very dependent on when precipitation actually
arrives, with warm air advection increasing through the morning.
Hoping we can get just warm enough to avoid any slick spots, but
not confidence we'll get that lucky.

Added in patchy fog for a few hours, with Tioga reporting
visibility less than a quarter mile. Had reduced visibilities at
Williston and Stanley as well, but fog did not seem to be too
widespread, likely due to increasing cloud cover this morning.

&&

.SHORT TERM...(Today and tonight)
Issued at 152 AM CDT Thu Oct 29 2020

The short term forecast is highlighted by chances for rain, snow,
and possibly freezing rain across portions of northern and central
North Dakota.

Early this morning, high pressure was centered over northeastern
NOrth Dakota, with surface pressure falls just beginning over the
forecast area as a weak surface low approaches from the east. Aloft,
northwest flow persists as an embedded shortwave will move through
today and, interacting with a baroclinic zone oriented northwest-
southeast that is currently placed over western North Dakota, will
bring the chance for precipitation to much of the forecast area
today. Some low stratus is present in the north central through
the James River Valley, with some fog possible in the James River
Valley this morning in any areas of remaining snowpack. Will
continue monitoring for any areas of reduced visibility.

Latest high-res guidance continues the trend of keeping the bulk
of today's precipitation to either rain or snow, as the onset of
precipitation trends later in the morning. Forecast soundings also
show a delay in saturation, especially in the southern extent of
precipitation chances. Main area to keep an eye on in regards to
mixed precipitation will be the northwest, which could have
enough overlap between a warm nose present and time of saturation
that there could be light freezing rain this morning. 00Z HREF
and various high-res guidance agrees well on the placement of the
freezing rain possibility in the northwest before the transition
to rain or snow. Precipitation chances push east through the day
as the baroclinic zone slowly moves northeast. As we warm up some
in the afternoon, expecting a mix of rain and snow or primarily
rain, except for in our far eastern tier of counties. The other
time/location to watch for mixed precipitation will be in the
James River Valley this evening on the back side of the
precipitation, with forecast soundings advertising a few hours of
freezing rain or sleet. 00Z HREF is spatially a bit offset but has
the same idea, where in the evening we lose ice aloft and
transition back to a freezing rain potential on the tail end of
precipitation chances. Luckily it looks short lived, but even a
hundreth or two of QPF can be enough to make things slick, as we
saw the other day in northern North Dakota.

QPF amounts increase generally from southwest to northeast, with
only a few hundreths in the northwest to around 0.10 - 0.15" in
the northern James River Valley. Snow accumulations will
generally be under an inch, except for in the eastern portion of
the forecast area (Turtle Mountains through the James River
Valley) where we could see a bit more than an inch. Highs today
will be much cooler east, with extensive cloud cover keeping highs
in the low to mid 30s, compared to the southwest where little
chance for precipitation and reduced cloud cover will let highs
warm into the mid 40s. Precipitation chances taper off in the east
this evening, with mostly cloudy skies keeping overnight lows in
the 20s.

.LONG TERM...(Friday through Wednesday)
Issued at 152 AM CDT Thu Oct 29 2020

The extended forecast is highlighted by a gradual warming trend, a
windy Saturday, and overall dry conditions.

Quick ridging builds in on Friday before a clipper will track to
our north overnight Friday into Saturday, dragging a cold front
through the state early Saturday morning. Guidance continues to
keep us dry with this system, but can't rule out a few spotty rain
or snow showers. Temperatures on Saturday will drop just a bit
with that frontal passage, with highs in the upper 30s to mid the
40s. Combined with northwest winds sustained up to 30 mph and
gusts up to 45 mph, wind chills in the evening will drop into the
teens, leading to a chilly Halloween night. Temperatures will
rebound slightly on Sunday before a stronger warming trend
emerges from a more robust ridge building over the western and
central CONUS, with highs on Tuesday in the widespread 50s and
even the lower 60s in the southwest. Guidance continues to trend
towards little chance for precipitation in the extended period.

AFter the middle of next week, it's looking more likely that
temperatures will slowly moderate back to near normal (mid to
upper 40s), or possibly even below normal based on the latest CIPs
extended guidance and an overall downward trend in NBM
temperature percentiles.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 633 AM CDT Thu Oct 29 2020

Chance of precipitation moving through the forecast area today,
with rain and snow likely, but freezing rain is also possible in
the northwest this morning and the James River Valley this
evening. KDIK is the only terminal not expected to get any
precipitation with this clipper system. Southerly winds gusting
to 25 knots transition to northwesterly through the afternoon and
evening. Pockets of MVFR ceilings this morning, before more
widespread MVFR ceilings north and central after 00Z, with
pockets of IFR as well.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MJ
SHORT TERM...MJ
LONG TERM...MJ
AVIATION...MJ
Hazardous weather outlook, Oct 29, 5:31 AM MDT, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
631 AM CDT Thu Oct 29 2020

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301145-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
631 AM CDT Thu Oct 29 2020 /531 AM MDT Thu Oct 29 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gusty northwest winds will develop on Saturday across western and
central North Dakota. Sustained winds up to 30 mph and gusts up
to 45 mph will be possible. A Wind Advisory may eventually be
needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MJ

In the hours before

Special weather statement, Oct 29, 6:37 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
737 AM CDT Thu Oct 29 2020

NDZ009-010-017>019-021-031>033-040-041-291315-
Hettinger-McKenzie-Mountrail-Golden
Valley-Stark-Williams-Mercer-Billings-McLean-Slope-Dunn-
737 AM CDT Thu Oct 29 2020

...A WINTRY MIX OF LIGHT FREEZING RAIN...SNOW AND RAIN WILL IMPACT
THE AREA FROM HIGHWAY 2 THROUGH INTERSTATE 94 IN WESTERN NORTH
DAKOTA THIS MORNING...

At 730 AM CDT, pockets of mixed precipitation including light
freezing rain, snow and rain were moving through the area from Wolf
Point, Montana through Dickinson, North Dakota. In some areas,
temperatures were just above freezing and in others just below
freezing. Until temperatures in the area rise later this morning,
some areas will experience icy roads and sidewalks. Roads impacted
could be parts of Highway 2, 22, 23, 85, and 1804. There was also
patchy fog north of Lake Sakakawea.

Remember that a road that looks wet may indeed be icy. Use extreme
caution, especially on bridges, overpasses and around curves. Allow
plenty of stopping distance and avoid braking suddenly.

LAT...LON 4839 10405 4848 10197 4659 10210 4653 10404
TIME...MOT...LOC 1221Z 240DEG 49KT 4800 10391

JPM/Gale

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 7:47 AM MDTSpecial Weather StatementBISBillings, Burke, Divide, Dunn, Golden Valley, McKenzie and 7 more58 min

Nearby

Special Weather Statements in North Dakota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.